Format

Send to

Choose Destination
Am Fam Physician. 2014 Mar 15;89(6):437-42.

Common questions about Clostridium difficile infection.

Author information

1
Swedish Family Medicine Residency Program, Littleton, CO, USA.
2
University of Wyoming School of Pharmacy, Laramie, WY, USA.
3
OU Medical Center, Oklahoma City, OK, USA.
4
Sea Mar Community Health Center, Everett, WA, USA.

Abstract

Clostridium difficile infection is a common cause of antibiotic-associated diarrhea. It causes no symptoms in more than one-half of infected patients, but can also cause a wide spectrum of illnesses and death. The incidence and severity have increased in recent years. The most important modifiable risk factor for C. difficile infection is antibiotic exposure; this risk is dose-related and higher with longer courses and combination therapy. C. difficile infection is also associated with older age, recent hospitalization, multiple comorbidities, use of gastric acid blockers, inflammatory bowel disease, and immunosuppression. It has become more common in younger, healthier patients in community settings. The most practical testing options are rapid testing with nucleic acid amplification or enzyme immunoassays to detect toxin, or a two-step strategy. Treatment includes discontinuing the contributing antibiotic, if possible. Mild C. difficile infection should be treated with oral metronidazole; severe infection should be treated with oral vancomycin. Fidaxomicin may be an effective alternative. Recurrences of the infection should be treated based on severity. Tapering and the pulsed-dose method of oral vancomycin therapy for second recurrences are effective. Prevention includes responsible antibiotic prescribing and vigilant handwashing. Probiotics prevent antibiotic-associated diarrhea, but are not recommended specifically for preventing C. difficile infection.

PMID:
24695562
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for American Academy of Family Physicians
Loading ...
Support Center